Rabbits/rabbit health questions
QUESTION: hi there dr.krempels,
i have a few questions about my rabbits health. rabbit had some type of illness that the vets still havent figured out for about 2 months now. at the beginning of may, he first wasnt producing stools so i took him to the vet, give him reglan and acidopholous and critical care then decided to do bytril a few days later. got an x-ray and everything seems fine. he finally produced some stools but it was soft so waited for about a week and then decided to administer baytril injectables. he started producing normal looking stools and eating hay but still didnt have pellets. started giving him pellets(kaytee timothy) and he turned to soft stools again. took him off baytril( he was on bayrtil for more than a month ( i believe almost 3 weeks of of oral baytril and about little more than 2 weeks of baytril injectables) and kept him on critical care,reglan and acidopholous.did a stool test and no parasites. everything came back normal. his appetite is still low and has small, some soft stools and some tary looking ones. about 15 days ago we decided to try flagyl. flagyl seemed to be working with hardening his stools but it was really small. he started eating a new bag of pellets ( same brand and type but different bag because i thought it was a bad batched on the old bad that cause soft stools) with no sign of soft stools. he wasnt eating his cicatropes and it look bigger than usual and appetite was still low. i recently took him off flagyl and decided to try cisapride last night instead of reglan. cisapride seemed to increase his his appetite unlike reglan but i heard it can cause stomach cramps. i have metacam on the side. i also gave him some vitamin complex injectables this morning to stimulate his appetite. the next step would be ultra sound if he doesnt improve alot with in a week.
i was wondering if i need to give him metacam while taking cisapride? or should i just watch how he reacts? also with the vitamin shots is it necessary if he already increased his appetite on cisapride itself or i should keep giving him vitamin shots. also any idea what hes going through? he acts normal for the most part but just does want to eat. he rather eat papers and cardboards and bit on walls and try to rip out carpets instead of picking his hay and pellets. im just wondering if you think its something else thats causing this or have any other diagnosis.(stomach ulcer or anything) thank you for your time and sorry for such a long email.
ANSWER: Dear Andrew,
In all of this, you have not mentioned whether any of the vets checked your bunny's teeth for molar problems. This is a very common trigger for ileus. Please read the following articles:
If you are not sure your current vets are experts in rabbit medicine, then please check the referral lists linked here:
to find a rabbit-experienced vet for a second opinion. Something is causing the GI tract problems, and it is usually a not-directly-related problem such as dental, or even urinary tract problems causing pain and stress.
I hope this helps put you on the right track.
---------- FOLLOW-UP ----------
QUESTION: hi there dr. krempels, sorry i forgot to mention that he did get his molars checks and it was fine. i consulted with two other rabbit savy vets. also, should i give him metacam while hes on cisapride?
Was blood drawn for analysis?
Sometimes sedation or even anesthesia are needed to look really *deep* into the mouth to find problematic molars far in the back of the mouth, so I would not rule out dental problems if this was not done.
Cisapride and metacam can be given together safely.